Alert archive / Connecticut / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 50, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 1, 2012, 2:51 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 33 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2012, 2:51 PM EDT (18:51 UTC)
- Expired
- Jul 1, 2012, 3:24 PM EDT
- In force
- 33 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
The radar
The Brookhaven radar (KOKX), 85 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 2:55 PM EDT | HAIL 1.25 | Bethlehem, CT | |
| Jul 1, 2:55 PM EDT | HAIL 1.75 | Bethlehem, CT | |
| Jul 1, 3:00 PM EDT | TSTM WND DMG | Watertown, CT | TREES AND WIRES DOWN |
| Jul 1, 3:00 PM EDT | HAIL 1.75 | Watertown, CT | |
| Jul 1, 3:09 PM EDT | TSTM WND DMG | Oakville, CT | TREES AND WIRES DOWN |
| Jul 1, 3:09 PM EDT | HAIL 1.75 | Oakville, CT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 1:35 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1757 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
983
WUUS51 KALY 011851
SVRALY
CTC005-011945-
/O.NEW.KALY.SV.W.0050.120701T1851Z-120701T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
251 PM EDT SUN JUL 1 2012
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
* UNTIL 345 PM EDT
* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTH OF WOODBURY CENTER...OR 10 MILES EAST OF NEW MILFORD...AND
MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OAKVILLE BY 305 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV OR
ON FACEBOOK AT WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.ALBANY.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHERN CONNECTICUT AND EAST CENTRAL NEW YORK.
&&
LAT...LON 4161 7337 4169 7329 4165 7298 4164 7298
4162 7302 4161 7302 4161 7304 4156 7310
4155 7316 4152 7315 4151 7318
TIME...MOT...LOC 1851Z 303DEG 26KT 4164 7319
$$1 follow-up statement
928
WWUS51 KALY 011924
SVSALY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
324 PM EDT SUN JUL 1 2012
CTC005-011934-
/O.CAN.KALY.SV.W.0050.000000T0000Z-120701T1945Z/
LITCHFIELD CT-
324 PM EDT SUN JUL 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LITCHFIELD COUNTY
IS CANCELLED...
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV OR
ON FACEBOOK AT WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.ALBANY.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHERN CONNECTICUT AND EAST CENTRAL NEW YORK.
LAT...LON 4161 7337 4169 7329 4165 7298 4164 7298
4162 7302 4161 7302 4161 7304 4156 7310
4155 7316 4152 7315 4151 7318
TIME...MOT...LOC 1924Z 303DEG 26KT 4151 7293
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:34 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 1, 1:34 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 134 PM EDT SUN JUL 1 2012 .SYNOPSIS... MAINLY DRY WEATHER IS EXPECTED THIS WEEK WITH SEASONABLY WARM TEMPERATURES...5 TO 10 DEGREES ABOVE NORMAL. ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND MONDAY...WITH SCATTERED STORMS EXPECTED ON WEDNESDAY...THE FOURTH OF JULY...AS A LOW PRESSURE SYSTEM MOVES INTO THE REGION. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 1230 PM...WE CONTINUE TO MONITOR AN INCREASING THREAT FOR SEVERE WEATHER ACROSS ULSTER...DUTCHESS...LITCHFIELD COUNTIES. LATEST LAPS/SPC-MESO WINDOW SUGGESTS SBCAPES CLIMBING ABOVE 2000 J/KG AS FRONTAL BOUNDARY WAS DIVING SOUTHEAST. IN ADDITION...H2O VAPOR LOOP DOES SHOW A SHORT WAVE MOVING ACROSS THE SOUTHERN TIER OF NY. LATEST RAP/HRRR REFLECTIVITY FORECASTS POINT TOWARD A CONVECTIVE INITIATION IN THE CATSKILLS AND QUICKLY TRACKING TO THE EAST-SOUTHEAST. OTHERWISE...ANOTHER FRONTAL BOUNDARY WAS DIVING SOUTHWARD TOWARD THE DACKS AND LAKE GEORGE SARATOGA REGION WHERE WILL RETAIN THE SLIGHT CHC-CHC POPS AT THIS TIME. TEMPERATURES ARE IN GOOD SHAPE BUT DID INCREASE DEWPOINTS SOUTH OF THE CAPITAL REGION TO BE MORE IN LINE WITH OBSERVATIONS. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... SHORT WAVES WILL CONTINUE TO MOVE THROUGH THE LONGWAVE TROUGH OVER THE REGION...HOWEVER THE TROUGH AXIS WILL BE SHIFTING TO OUR EAST ON MONDAY LIMITING THE THREAT FOR CONVECTION. DO HAVE SLIGHT CHANCE POPS FOR THE AFTERNOON HOURS WITH DIURNAL HEATING. ANOTHER SHORT WAVE WILL RIDE OVER TOP THE RIDGE AND HEAD DOWN THE EAST SLIDE WITH SOME RIDGING BEING INDUCED ACROSS OUR REGION AHEAD OF IT MONDAY NIGHT AND TUESDAY. SO HAVE KEPT CONVECTION OUT OF THE FORECAST. HEIGHTS WILL BEGIN TO FALL TUESDAY NIGHT AS THE SHORT WAVE APPROACHES AND ITS ASSOCIATED WARM FRONT. HAVE INTRODUCE POPS BACK IN THE FORECAST MAINLY AFTER MIDNIGHT. AGAIN TEMPERATURE GUIDANCE IN GOOD AGREEMENT SO HAVE GONE WITH IT. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... THE EXTENDED FORECAST OPENS WITH NY AND NEW ENGLAND GETTING INTO A WARM SECTOR WITH A WARM FRONT LIFTING NORTH OF THE REGION...AND A TRAILING COLD FRONT FOLLOWING. THE MEDIUM RANGE GUIDANCE...AND ENSEMBLES INDICATE PRECIPITABLE WATER VALUES WILL RISE ABOVE NORMAL /IN EXCESS OF 1.50 INCHES/ FOR A SHORT TIME. THE COLD FRONT...AND A SHORT-WAVE IN THE NW FLOW MAY FOCUS SOME SHOWERS AND POTENTIALLY STRONG THUNDERSTORMS DEPENDING ON THE TIMING...AMOUNT OF DESTABILIZATION AND SFC HEATING. THE LATEST GFS DOES INDICATE POTENTIALLY LARGE AMOUNTS OF INSTABILITY WITH SBCAPES OF 1000-2000 J/KG ACROSS PORTIONS OF THE FORECAST AREA. THE 0-6 KM BULK SHEAR VALUES ALSO INCREASE TO 30-40 KTS FROM THE CAPITAL REGION NORTHWARD. AGAIN...WE WILL CONTINUE TO MENTION THE CHANCE OF THUNDERSTORMS IN HWO. THE GOOD NEWS IS THAT THE SHOWERS AND THUNDERSTORMS SHOULD CLEAR THE FORECAST AREA BEFORE NIGHTFALL BASED ON THE LATEST GFS/ECMWF/CAN GGEM. WED NIGHT THROUGH FRI NIGHT...QUIET STRETCH FOR THE LONG TERM WITH HIGH PRESSURE BUILDING IN FROM GREAT LAKES REGION AND SE CANADA. THE BROAD H500 ANTICYCLONE BUILDS IN...CENTERED OVER THE MS RIVER VALLEY/MIDWEST WITH AN INCREASE OF HEAT AND HUMIDITY BY FRIDAY. H850 TEMPS RISE BACK TO 17 TO 19C WITH SOME L90S POSSIBLE IN THE VALLEY LOCATIONS...WITH LOWER TO M80S OVER THE HILLS/MTNS. SATURDAY...A COLD FRONT WILL SLOWLY BE SAGGING SOUTH FROM THE ST LAWRENCE RIVER VALLEY. THE UPPER LEVEL FLOW BECOMES ZONAL...AND THE LONG RANGE GUIDANCE IS CHALLENGED BRINGING THIS FRONT SOUTHWARD ACROSS THE REGION. SLIGHT TO LOW CHANCE POPS WERE USED IN THE GRIDS FOR SHOWERS AND POSSIBLY THUNDERSTORMS. OVERALL...TEMPS WILL STILL BE ABOVE NORMAL IN THE LONG TERM WITH PCPN STILL BELOW NORMAL /THOUGH SOME LOCATIONS COULD GET SOME MODERATE TO HEAVY RAINFALL WITH ANY CONVECTION ON INDEPENDENCE DAY/. && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD...THE ONLY EXCEPTION ONCE AGAIN BEING THE POSSIBILITY OF MVFR IN OVERNIGHT FOG...MAINLY AT GFL AND KPSF. DRY CONDITIONS ARE FAVORED FOR KALB WHILE KPOU RUNS THE RISK OF A NEARBY TSTM...AND KGFL AND KPSF COULD SEE A LIGHT SHOWER CLOSE BY UNTIL SUNDOWN. BY 21Z...CLOUD COVER WILL BE SCT OR LESS THROUGH THE REMAINDER OF THE TAF PERIOD. WINDS WILL BE WESTERLY AROUND 10 KNOTS...WITH SOME DECOUPLING AFTER SUNDOWN. NORTHWEST WINDS TO INCREASE AGAIN ON MONDAY ACCOMPANIED BY GUSTS AS THE REGION TRANSLATES BACK INTO A DRIER AIR MASS. OUTLOOK... MON PM...VFR...SLGT CHC -SHRA. MVFR FOG PSBL LATE. TUE-TUE NGT...VFR...NO SIG WX. 4TH OF JULY...VFR/MVFR...CHC -SHRA/-TSRAS. WED NGT-THU...VFR...NO SIG WX. && .FIRE WEATHER... MAINLY DRY WEATHER IS EXPECTED THIS WEEK WITH SEASONABLY WARM TEMPERATURES. ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND MONDAY...WITH SCATTERED STORMS EXPECTED ON WEDNESDAY...THE FOURTH OF JULY...AS A LOW PRESSURE SYSTEM MOVES INTO THE REGION. MINIMUM RELATIVE HUMIDITY VALUES THIS AFTERNOON AND MONDAY AFTERNOON ARE EXPECTED TO BE IN THE 30S...WITH HIGHER VALUES IN THE 40S ACROSS THE SOUTHERN ADIRONDACKS AND SOUTHERN GREEN MOUNTAINS. RELATIVE HUMIDITY VALUES ARE EXPECTED TO RECOVER TO 85 TO NEAR 100 PERCENT TONIGHT AND AGAIN MONDAY NIGHT. WESTERLY WINDS OF 10 TO 20 MPH ARE EXPECTED TODAY. NORTHWESTERLY WINDS OF 10 TO 20 MPH ARE EXPECTED ON MONDAY. && .HYDROLOGY... NO WIDESPREAD HYDRO PROBLEMS ARE EXPECTED THE NEXT 5 DAYS ON THE MAIN STEM RIVERS WITH MAINLY DRY WEATHER IS EXPECTED THIS WEEK WITH SEASONABLY WARM TEMPERATURES. ANY THUNDERSTORMS THROUGH MID WEEK COULD PRODUCE A LOCALLY HEAVY DOWNPOUR...BUT LITTLE OR NO IMPACT IS EXPECTED ON THE RIVERS. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .CLIMATE... THE JUNE 2012 MONTHLY CLIMATE REPORTS (CLM) FOR ALBANY...GLENS FALLS... POUGHKEEPSIE...BENNINGTON AND PITTSFIELD HAVE BEEN ISSUED. CHECK OUT OUR CLIMATE PAGE FOR DETAILS AT WWW.NWS.NOAA.GOV/CLIMATE/INDEX.PHP?WFO=ALY (ALL LOWER CASE) && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...IAA NEAR TERM...BGM/IAA/11 SHORT TERM...IAA LONG TERM...WASULA AVIATION...ELH FIRE WEATHER...IAA HYDROLOGY...IAA CLIMATE...IAA WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Jul 1, 1:39 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 139 PM EDT SUN JUL 1 2012 CTZ001-013-NYZ063>066-021100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER- EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- 139 PM EDT SUN JUL 1 2012 ...SEVERE THUNDERSTORM WATCH 444 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...ULSTER AND DUTCHESS COUNTIES OF EAST CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...THE FOURTH OF JULY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR ULSTER...DUTCHESS AND LITCHFIELD COUNTIES. MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015- 021100- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 139 PM EDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK EXCLUDING THE SOUTHEAST CATSKILLS...MID HUDSON VALLEY AND THE SOUTHERN TACONICS...AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...THE FOURTH OF JULY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 1, 1:28 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
128 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL CLINTON CORNERS 41.83N 73.76W
07/01/2012 M0.88 INCH DUTCHESS NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1200103
11Local storm report, Jul 1, 1:35 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
135 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL CLINTON CORNERS 41.83N 73.76W
07/01/2012 M1.00 INCH DUTCHESS NY PUBLIC
&&
EVENT NUMBER ALY1200104
11Local storm report, Jul 1, 2:38 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
238 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL WARREN 41.74N 73.35W
07/01/2012 M1.00 INCH LITCHFIELD CT PUBLIC
0235 PM HAIL SHARON 41.88N 73.47W
07/01/2012 M0.75 INCH LITCHFIELD CT PUBLIC
&&
EVENT NUMBER ALY1200105
EVENT NUMBER ALY1200106
11The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 1:16 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 59 min |
| Jul 1, 2:15 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 60 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.